Colorado, 2017Flash Flood and Debris Flows in Colorado, August 4, 2017
August 4, 2017 · NWS GJT · 5 events in 3 counties and zones
An unsettled northwesterly flow aloft brought in a series of embedded upper level disturbances that produced scattered to numerous showers and thunderstorms across western Colorado. Significant rainfall occurred with some storms which resulted in mudslides and flash flooding in portions of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unsettled northwesterly flow aloft brought in a series of embedded upper level disturbances that produced scattered to numerous showers and thunderstorms across western Colorado. Significant rainfall occurred with some storms which resulted in mudslides and flash flooding in portions of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 11:05 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 4, 11:05 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1205 PM MDT Fri Aug 4 2017
.SHORT TERM...(Today through Saturday)
Issued at 359 AM MDT Fri Aug 4 2017
Few light showers trying to hang around early this morning over
the central mountains, but convection has ended for the most part
early this morning. Skies clearing across our forecast area with a
less active morning expected. Latest models showing several weak
ripples in the upper level flow will be passing through over the
next 48 hours with precipitable water values climbing to near an
inch. The 00Z/FRI soundings (last evening) came in a smidge over
eight tenths of an inch. Radar estimated rainfall over the past 24
hours showing anywhere from nothing to over an inch in a few
pockets where we saw stronger convection last evening (mainly of
east-central Utah). Continue to interrogate the 4km NAMNest across
our forecast area and it did a decent job with the morning
convection yesterday. Today it is indicating convection firing
over the central and southern mountains between 11 am and Noon MDT
with activity increasing through the afternoon hours over most of
our ridges. Convection pushes across valleys this evening with a
a slightly more organized wave expected to drive across the
San Juans and adjacent southern valleys. Latest nested NAM getting
a bit bullish with convection through the evening hours from
Cortez into Durango and Pagosa Springs between 7 pm and 3 am with
a secondary wave arriving around sunrise. GFS hinting at some
sort of wave as well push through the southern valleys overnight.
Will nudge pops up to account for this possibility with northern
zones dropping off to nothing after midnight.
Another round of diurnally driven convection will arrive Saturday
afternoon and evening. Models not showing a ton of upper support,
so expect convection to decrease rather quickly around sunset
Saturday evening. Temperatures will be running right around
seasonal norms over the next couple of days.
.LONG TERM...(Saturday night through Thursday)
Issued at 359 AM MDT Fri Aug 4 2017
Expect cool and unsettled weather to continue through this
extended period as the upper level ridge remains parked to our
west. This will keep light northwest flow aloft in place with
moisture pooling over the Central Rockies. H7 temps forecast to
drop below 10C by Sunday night and again Monday night, giving an
early fall feel to temperatures with scattered showers and
thunderstorms during the afternoon and evening hours. Have
already had reports of high elevation snow/graupel associated with
convection (at and above the 14k level) and would not be
surprised to see a bit more of that Monday and Tuesday. Not much
change for Wednesday or Thursday as the northwest flow pattern
remains locked in place. Latest CPC 2 week outlook continues to
favor the cooler and wetter pattern holding.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM MDT Fri Aug 4 2017
Convection has just started firing over the higher terrain this
morning and will continue to do so for the remainder of the
afternoon into the evening. Increased moisture will allow some of
the showers and storms to produce heavier rain. Confidence is
increasing so VCTS remains in the forecast for most TAF sites.
Some convection looks to persist overnight. Brief MVFR or even IFR
may be possible if any of the stronger cells move over TAF sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...JDC
AVIATION...TGR
Hazardous weather outlook, Aug 4, 4:19 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
519 AM MDT Fri Aug 4 2017
COZ001>014-017>023-UTZ022>025-027>029-051200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
519 AM MDT Fri Aug 4 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Expect scattered showers and thunderstorms today and tonight
across eastern Utah and western Colorado. Locally heavy rain,
small hail and gusty winds to 40 mph are all possible with the
strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated to scattered showers and thunderstorms are expected each
afternoon and evening through next week with gusty outflow winds,
small hail and heavy rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Event by event
2 debris flow, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Debris Flow, Montrose
- When
- August 4, 1:00 PM MST to 2:30 PM MST
- Where
- Montrose County, 8.9 mi NNE of Paradox to 9.44 mi NNE of Paradox
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.490, -108.890
The Colorado Department of Transportation was sent by law enforcement to remove debris over Colorado Highway 141 near mile marker 95 as a result of excessive rainfall.
Heavy Rain, Pitkin
- When
- August 4, 1:30 PM MST to 3:00 PM MST
- Where
- Pitkin County, 3.46 mi NW of Snowmass to 3.48 mi NW of Snowmass
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.366, -107.025
A series of strong thunderstorms produced torrential rainfall in the Elk Run subdivision which resulted in water that flowed into several homes. A home on Red Tail Court took the brunt of water flowing off the hillside and had two feet of water in the lower level. Some of the streets in Elk Run were coated with as much as 6 inches of mud. Radar estimated 1 to 1.5 inches of rain fell throughout the day.
Heavy Rain, Garfield
- When
- August 4, 3:00 PM MST to 3:40 PM MST
- Where
- Garfield County, Carbondale
- Reported by
- CoCoRaHS
- Coordinates
- 39.400, -107.220
In addition to pea sized hail, 0.60 inches of rain fell within 40 minutes.
Flash Flood, Garfield
- When
- August 4, 3:00 PM MST to 3:30 PM MST
- Where
- Garfield County, Carbondale to 0.06 mi E of Carbondale
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.400, -107.220
As a result of heavy rains, several streets were flooded with water up to a foot deep that ran across the roadway in Carbondale, including the intersection of Village Road and Highway 133, as well as west Main Street and Highway 133.
Debris Flow, Garfield
- When
- August 4, 3:30 PM MST to 4:30 PM MST
- Where
- Garfield County, 4.23 mi SW of Cattle Creek to 4.12 mi SW of Cattle Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.410, -107.310
A mudslide occurred on County Road 117 at mile marker 9 due to heavy rain from thunderstorms.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, August 4, 20171 death · $152,000 · 50 kt wind · 10 events
- Flash Flooding in Louisiana, August 4 to 5, 2017$5.0 million · 2 events
- Hail and Damaging Winds in New York, August 4, 2017$286,000 · 1 in hail · 26 events
- Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017$154,000 · 78 kt wind · 38 events
- Hail and Damaging Winds in Pennsylvania, August 4, 2017$119,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Georgia, August 4, 2017$100,000 · EF1 · 2 events
- Damaging Winds and Lightning Strike in New York, August 4, 2017$56,000 · 65 kt wind · 16 events
- Damaging Winds in Pennsylvania, August 4, 2017$56,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, August 4, 2017$31,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, August 4, 2017$33,000 · 1 in hail · 10 events
- Hail and Damaging Winds in West Virginia, August 4, 2017$32,000 · 50 kt wind · 6 events
- Tornado and Flash Flood in New York, August 4, 2017$2,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713008, 717931, 713009, 713011, 713010.